Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 23, 2020, 3:53 PM CDT for Chilton County, Alabama. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2020, 3:53 PM CDT (20:53 UTC)
- Expired
- Apr 23, 2020, 4:44 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 4:06 PM CDT | TSTM WND DMG | 4 Nne Campbell, AL | TREES AND POWER LINES DOWN ACROSS THE ROAD. |
| Apr 23, 4:10 PM CDT | TSTM WND DMG | 2 N Thorsby, AL | LARGE TREE IN ROAD ON COUNTY RD 231. |
| Apr 23, 4:12 PM CDT | TSTM WND DMG | 4 Ene Jemison, AL | TREES DOWN ON CR 163. |
| Apr 23, 4:21 PM CDT | HAIL 0.25 | Jemison, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
270
WUUS54 KBMX 232053
SVRBMX
ALC021-232200-
/O.NEW.KBMX.SV.W.0113.200423T2053Z-200423T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
353 PM CDT Thu Apr 23 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Chilton County in central Alabama...
* Until 500 PM CDT.
* At 353 PM CDT, a severe thunderstorm was located over Talladega
National Forest, or 8 miles southeast of Centreville, moving east
at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Calera, Clanton, Jemison, Thorsby, Gap Of The Mountain, Lay Lake
Dam, Chilton County Motor Sports Park, Mitchell Lake, Lay Lake,
Minooka Park, Lomax, Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3307 8688 3307 8661 3306 8662 3305 8662
3306 8660 3302 8656 3303 8653 3302 8652
3300 8652 3299 8651 3297 8652 3293 8651
3285 8647 3284 8688
TIME...MOT...LOC 2053Z 255DEG 42KT 3291 8701
HAIL...1.25IN
WIND...<50MPH
$$
32/Davis4 follow-up statements
920
WWUS54 KBMX 232112
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
412 PM CDT Thu Apr 23 2020
ALC021-232200-
/O.CON.KBMX.SV.W.0113.000000T0000Z-200423T2200Z/
Chilton AL-
412 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN CHILTON COUNTY...
At 412 PM CDT, a severe thunderstorm was located over Jemison, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clanton, Jemison, Thorsby, Chilton County Motor Sports Park, Gap Of
The Mountain, Lay Lake Dam, Mitchell Lake, Lay Lake, Minooka Park,
Lomax, Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3305 8684 3307 8661 3306 8662 3305 8662
3306 8660 3302 8656 3303 8653 3302 8652
3300 8652 3299 8651 3297 8652 3293 8651
3285 8647 3284 8688 3290 8688
TIME...MOT...LOC 2112Z 255DEG 42KT 3297 8675
HAIL...1.00IN
WIND...60MPH
$$
32/Davis080
WWUS54 KBMX 232127
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
427 PM CDT Thu Apr 23 2020
ALC021-232200-
/O.CON.KBMX.SV.W.0113.000000T0000Z-200423T2200Z/
Chilton AL-
427 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CHILTON COUNTY...
At 427 PM CDT, a severe thunderstorm was located near Gap Of The
Mountain, or 8 miles east of Jemison, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clanton, Thorsby, Gap Of The Mountain, Lay Lake Dam, Mitchell Lake,
Lay Lake, Lomax, Waxahatchee Creek and I 65 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3307 8661 3306 8662 3305 8662 3306 8660
3302 8656 3303 8653 3302 8652 3300 8652
3299 8651 3297 8652 3293 8651 3285 8647
3287 8672 3289 8674 3307 8664
TIME...MOT...LOC 2127Z 259DEG 37KT 3297 8660
HAIL...1.00IN
WIND...60MPH
$$
32/Davis443
WWUS54 KBMX 232141
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
441 PM CDT Thu Apr 23 2020
ALC021-232200-
/O.CON.KBMX.SV.W.0113.000000T0000Z-200423T2200Z/
Chilton AL-
441 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN CHILTON COUNTY...
At 440 PM CDT, a severe thunderstorm was located over Lay Lake Dam,
or 11 miles northeast of Clanton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gap Of The Mountain, Lay Lake Dam, Mitchell Lake, Lay Lake and
Waxahatchee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3302 8656 3303 8653 3302 8652 3300 8652
3299 8651 3297 8652 3293 8651 3288 8649
3290 8663
TIME...MOT...LOC 2140Z 272DEG 18KT 3297 8652
HAIL...1.00IN
WIND...60MPH
$$
32/Davis105
WWUS54 KBMX 232144
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
444 PM CDT Thu Apr 23 2020
ALC021-232154-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-200423T2200Z/
Chilton AL-
444 PM CDT Thu Apr 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Alabama.
LAT...LON 3302 8656 3303 8653 3302 8652 3300 8652
3299 8651 3297 8652 3293 8651 3288 8649
3290 8663
TIME...MOT...LOC 2143Z 255DEG 42KT 3298 8647
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:20 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 23, 3:20 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 320 PM CDT Thu Apr 23 2020 .SHORT TERM... Through tonight. Last batch of convection associated with the current system is forecast to push across central Alabama the rest of this afternoon into this evening. SPC mesoanalysis shows a nose of instability (MLCAPEs up to 1500 J/kg) into the western sections of the CWA at 2000 UTC, just ahead of the advancing surface cold front. Not surprisingly, band of convection has managed to fire up within this instability nose, and will need to be watched during the rest of the afternoon. Fortunately, low level pressure gradient has been weaker than previous couple severe-producing weather systems. The resultant weaker advection of the warm sector should limit further destabilization once we lose the heating of the day. Therefore, we anticipate a decreasing trend in storm strength after that time. Models depict all rain should move east of our area at some point overnight, and we should have rain free conditions by 12z Friday. /61/ .LONG TERM... Friday through Thursday. The rather progressive weather pattern will bring another chance of rain and thunderstorms into the northern part of the area Friday night into Saturday. Given the timing of this system, and the rather quick turnaround after the current system, it still appears that instability/shear parameters are (collectively) insufficient for severe weather. Dry weather returns on Sunday, which will last through at least Monday. Yet another upper level shortwave trough will bring more rain chances into area late Tuesday into Wednesday. As per usual, there's quite a bit of model spread on the details associated with this system. /61/ && .AVIATION... 18Z TAF Discussion. The morning large thunderstorm complex has exited the area to the east/southeast. In its wake, additional showers and thunderstorms are trying to develop. It appears that any re-development that does occur will not be nearly as widespread as the morning convection. Cold frontal passage this evening will be marked by a wind shift to a more southwesterly and westerly direction, and decrease in both ceiling heights and (ultimately) cloud coverage. Some models do suggest some light fog or lowered ceilings coming back into the south or east counties overnight. /61/ && .FIRE WEATHER... Heavy rain and thunderstorms will be possible through this afternoon, with lighter rain tonight. Dry conditions return for Friday, but rain chances will return to start the weekend as a quick moving front slides across the north. Dry conditions and sub 35 percent RH will return for the first of the week. Another strong storm system is expected Tuesday night through Wednesday with more heavy rains and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 75 54 75 48 / 50 0 20 40 10 Anniston 55 76 55 76 49 / 50 0 20 30 10 Birmingham 55 77 58 76 51 / 50 0 30 30 10 Tuscaloosa 54 78 59 78 51 / 40 0 30 20 0 Calera 54 76 58 77 51 / 50 0 20 20 10 Auburn 56 76 56 78 52 / 50 0 0 10 10 Montgomery 57 79 58 81 54 / 40 0 0 10 10 Troy 59 80 59 83 56 / 40 0 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 23, 4:00 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 400 AM CDT Thu Apr 23 2020 ALZ011>015-017>050-241200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 400 AM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a chance of severe storms this morning through 10 AM CDT, mainly south of a line from Demopolis to Auburn. Additional severe storms are possible this afternoon, mainly along and south of I-20. Damaging winds, large hail, and tornadoes are possible. Winds outside of storms could gust to near 35 mph this morning. Heavy rain and localized flash flooding will also be possible, especially south and west of a Tuscaloosa to Montgomery line. Minor river flooding will continue across the southern half of Central Alabama. Please see flood statements for specific details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Minor to moderate river flooding will continue through the week. Please see flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Apr 23, 3:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
306 PM CDT Thu Apr 23 2020
ALZ040-232045-
Dallas AL-
306 PM CDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS COUNTY UNTIL
345 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orrville, or 15 miles southwest of Selmont-West Selmont, moving
northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Gardner Island, Tyler, Old
Cahaba Park, Memorial Stadium, Burnsville, Dallas County Horse Arena,
Dannelly Reservoir, Skyharbor Airport, Whites Bluff, Craig Field
Aiport, Selma Drag Strip, Edmund Pettus Bridge and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 8731 3249 8688 3247 8688 3246 8686
3244 8687 3243 8683 3242 8685 3241 8685
3236 8681 3234 8681 3233 8685 3231 8685
3230 8683 3227 8687 3218 8728
TIME...MOT...LOC 2006Z 245DEG 38KT 3224 8721
32/DavisSpecial weather statement, Apr 23, 3:20 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CDT Thu Apr 23 2020
ALZ033-034-232100-
Bibb AL-Perry AL-
320 PM CDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY AND SOUTHERN BIBB
COUNTIES UNTIL 400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mertz, or 11 miles northeast of Greensboro, moving
east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brent, Centreville, Lawley, Talladega National Forest, West
Centreville, Mertz, Trio, Ellards, Bibb County Airport and Six Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8742 3293 8742 3301 8699 3284 8688
3284 8702 3281 8702 3275 8747 3283 8747
TIME...MOT...LOC 2019Z 257DEG 39KT 3283 8747
32/DavisLocal storm report, Apr 23, 3:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 2 SSW EMELLE 32.70N 88.33W
04/23/2020 E1.00 INCH SUMTER AL FIRE DEPT/RESCUE
CORRECTION TO PREVIOUS 1 INCH HAIL REPORT TO
LOCATION OF EVENT VS. LOCATION AT TIME OF
CALL.
&&Local storm report, Apr 23, 3:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 3 W WALDEN QUARTERS 32.74N 87.91W
04/23/2020 E0.25 INCH GREENE AL EMERGENCY MNGR
&&Local storm report, Apr 23, 3:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 2 N TISHABEE 32.66N 88.00W
04/23/2020 GREENE AL EMERGENCY MNGR
TREE DOWN REPORTED AT CR50/CR72.
&&Local storm report, Apr 23, 3:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL CENTREVILLE 32.94N 87.14W
04/23/2020 E0.25 INCH BIBB AL PUBLIC
SOCIAL MEDIA VIDEO.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:23 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Apr 23, 1:45 AM CDT | Special Weather Statement | BMX | Greene | 45 min |
| Apr 23, 3:27 AM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Apr 23, 4:38 AM CDT | Special Weather Statement | BMX | Hale, Perry | 52 min |
| Apr 23, 5:12 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby, Tuscaloosa | 3 hr |
| Apr 23, 5:24 AM CDT | Special Weather Statement | BMX | Chilton, Coosa, Shelby, Talladega | 51 min |
| Apr 23, 6:18 AM CDT | Special Weather Statement | BMX | Lowndes | 42 min |
| Apr 23, 6:33 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 23, 7:01 AM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
| Apr 23, 8:01 AM CDT | Special Weather Statement | BMX | Barbour, Pike | 44 min |
| Apr 23, 9:14 AM CDT | Special Weather Statement | BMX | Barbour | 46 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Apr 23, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 38 min |
| Apr 23, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 43 min |
| Apr 23, 3:06 PM CDT | Special Weather Statement | BMX | Dallas | 39 min |
| Apr 23, 3:20 PM CDT | Special Weather Statement | BMX | Bibb | 40 min |
| Apr 23, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 32 min |
| Apr 23, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 49 min |
| Apr 23, 4:06 PM CDT | Special Weather Statement | BMX | Hale, Perry | 54 min |
| Apr 23, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 32 min |
| Apr 23, 4:29 PM CDT | Special Weather Statement | BMX | Marengo | 46 min |
| Apr 23, 4:34 PM CDT | Special Weather Statement | BMX | Coosa | 41 min |
| Apr 23, 4:47 PM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Apr 23, 4:54 PM CDT | Special Weather Statement | BMX | Chilton | 36 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | BMX | Chilton | 46 min |
| Apr 23, 5:14 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 46 min |
| Apr 23, 5:29 PM CDT | Special Weather Statement | BMX | Tallapoosa | 46 min |
| Apr 23, 5:34 PM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.